NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 9:56 AM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 9, 9:56 AM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1056 AM EDT Wed Jun 9 2021
.SYNOPSIS...
High pressure remains across western Atlantic while a surface
trough will remain in place through today. A cold front is
forecast to move into the area Wednesday night into Thursday,
before sinking to the south Thursday night and stalling into the
weekend. Multiple areas of low pressure are forecast to move
along this boundary before it moves out to sea. High pressure is
expected to briefly affect the Mid Atlantic region Saturday
night, then move out to sea on Sunday, before a couple of
frontal boundary affect the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid morning update...Today looks to be another day of warm and
humid conditions across the region. After the fog lifted we've
destabilized across the region with 1500-2000 J/kg of CAPE
across most of the region with 2500+ across DelMarVa based on
LAPS observed data. Convection upstream looks like it will
slide across the southern portion of the forecast area and
thankfully south of the area yesterday that received the 3 to 7
inches of heavy rain. Latest guidance continues to indicate the
potential for more widely scattered convection under weak
forcing until the cold front moves towards the region. Any
storms that do start to convection will likely have the
potential to produce very heavy rainfall.
Previous discussion...
Through the day today, precipitable water values will remain
well above normal, near 2 inches. The wind fields and wind shear
remain rather weak. Agree with the previous shift that given
the lack of larger scale forcing, we should be able to see
convective initiation mid day to early afternoon with smaller
scale forcing like orographic effects and possibly some
differential heating boundaries if valley fog persists long
enough in some areas. By later this evening, we could see
another round of showers and storms developing just ahead of the
front.
The flow is weak and therefore storm motions will be slow
again. That, combined with the slow storm motions means that the
primary threat once again is locally heavy rain. However, with
limited lift, not confident how widespread coverage will be.
Consequently, I don't have enough confidence for a flash flood
watch at this time. The good news is that precipitable water
values should decrease considerably tonight behind the cold
front. Thus, expect the risk for heavy rain to decrease by late
this evening.
I would expect the weak shear to limit organized convection and
the risk for severe storms. However, the shear is similar to
yesterday when some multicell clusters were observed and we had
a few reports of quarter size hail and wind damage. Thus, I
expect storms to mostly stay below severe levels but a few wet
downbursts are possible.
Temperatures will be dependent on cloud cover and how early
storms initiate and the coverage of storms. I expect conditions
similar to yesterday, so highs should generally be in the upper
80s to near 90. With dew points still near or just above 70,
heat index values will once again be in the upper 90s. Thus, the
heat advisory continues for the urban corridor from Wilmington
to Philadelphia to Trenton. Weak flow should result in an
offshore wind turning more southerly and therefore offering some
cooling along the coast.
The cold front will likely be too slow to have a significant
impact on temperatures overnight, with the possible exception of
the southern Poconos and far NW NJ where lows in the lower 60s
are possible. Otherwise, lows will generally be in the upper 60s
and lower 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Unsettled weather will continue for portions of the area
through the short term period with near normal temperatures on
Thursday and cooler temperatures on Friday.
On Thursday, the cold front is expected to slowly sag to the
south and stall across the Mid Atlantic region just to the south
of our forecast area through Friday night. Meanwhile, high
pressure will build across New England and will try to nose its
way down into the northern parts of the forecast area. This
could be a situation where the northern half of the area is dry
due to the effects of the high pressure to our north, while the
southern half receives periods of showers due to its proximity
to the cold front and waves of low pressure. Several short
waves/vorticity impulses will move across the area Thursday
through Friday while the front and low pressure systems remain
just to our south. PW values will range from 1.75- 2.25 inches
across the southern half of the area where the greatest chance
of rain is expected. Currently Thursday is expected to be the
only day with instability through Friday, so Thursday afternoon
is the only time we have slight chance of showers for Thursday
through Friday period. However, with the moist air in place,
heavy rain will be possible with any showers Thursday through
Friday.
By Friday night, drier air continues to move in for all areas,
so showers should dissipate through the night.
Given the low FFG values because of the all the recent
rainfall, flooding can not be ruled out, and much of SEPA, NJ,
and DelMarVa remain in a Marginal Risk for WPC's Excessive
Rainfall Outlook.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
After a mostly dry period Saturday, unsettled weather is
expected for much of the long term period, with a return of
below normal temperatures for the end of the week through the
weekend.
A brief drying period could return on Saturday into Saturday
night as high pressure briefly builds across the Mid Atlantic
and Northeast region. Eventhough most areas will be dry on
Saturday, there is a weak short wave/vorticity impulse forecast
to move across the area while some enhanced moisture and steeper
lapse rates move across the area, so a few isolated showers
will be possible during the day Saturday. But Saturday night is
expected to be dry as the high pressure builds across the area.
This dry period will be brief as a couple of frontal boundaries
are forecast to affect the area later Sunday, and again later
Monday. The timing of the fronts is currently in the
afternoon/evening both Sunday and Monday, so there would likely
be some instability which could lead to a period of showers and
thunderstorms.
There may even be another surface trough affect the area on
Tuesday which could lead to a chance of isolated showers and
thunderstorms.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Generally VFR conditions. Showers and thunderstorms are
possible this afternoon, resulting in reductions to MVFR or
even IFR at times. West to northwest winds 5-10 knots, except
becoming southwest or south mainly at KACY. Moderate confidence
on most aspects of the forecast, but low confidence on the
timing of storms at each TAF site.
Tonight...Predominantly VFR conditions are expected. Showers
and thunderstorms will be possible for much of the night, but
should diminish in coverage. Patchy fog will also be possible,
though the extent is very uncertain. West to northwest winds
5-10 knots from around I-95 corridor northward, west to
southwest south of I-95 corridor. Wind shift to north to
northeast overnight. Low confidence.
Outlook...
Thursday...Mostly VFR conditions expected. Showers and
thunderstorms likely which could temporarily lead to lower
conditions. East to northeast winds 5-10 knots. Moderate
confidence.
Thursday night...Conditions lower to MVFR with IFR possible
overnight. Showers and thunderstorms likely. East to northeast
winds 5-10 knots. Moderate confidence.
Friday-Friday night... Most indications are for MVFR or IFR due
to rain. However, latest model guidance suggests some potential
for VFR especially north of PHL. Best chance of MVFR/IFR will
be from PHL southward. By late Friday night, all terminals
should trend towards VFR. East or northeast wind 5 to 10 kt. Low
confidence.
Saturday-Saturday night... Mainly VFR. Northeast wind 5 to 10
kt, becoming easterly at 5 kt or less overnight. Moderate
confidence.
Sunday-Sunday night... Mainly VFR. Southeast wind 5 to 10 kt
becoming light and variable overnight. Moderate confidence.
&&
.MARINE...
The conditions are anticipated to remain below Small Craft
Advisory criteria through tonight. Some fog is possible late
tonight. Locally higher winds and seas possible in the vicinity
of any thunderstorms this afternoon and tonight.
Outlook...
Thursday...Sub Advisory conditions anticipated. Daily chances
for showers and thunderstorms could lead to locally higher winds
and waves.
Friday-Sunday...On the Atlantic coastal waters, seas may
approach marginal SCA levels (5 ft) by late Friday and remain 4
to 5 ft through the period. On Delaware Bay, continued sub-SCA
conditions are expected. Easterly or northeasterly winds are
expected to gust 20 kt or less.
Rip Currents...
The risk for the development of dangerous rip currents is low
today across the region. By Thursday however, the risk may
increase to moderate especially along the central and northern
NJ shore as onshore flow increases.
&&
.TIDES/COASTAL FLOODING...
An easterly flow is expected to develop across the area Thursday
and continue Friday into Saturday, while the a new moon is on
Thursday as well. The combination of the easterly flow Thursday
and Friday and the timing of the new moon will lead to higher
tidal levels. A few locations are forecast to reach minor
coastal flood levels along the oceanfront of Delaware and New
Jersey Thursday evening and Friday evening.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-102-
104-106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...Deal/Johnson
Short Term...Robertson
Long Term...Robertson
Aviation...Johnson/Robertson
Marine...Johnson/Robertson
Tides/Coastal Flooding...WFO PHISpecial weather statement, Jun 9, 12:35 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
135 PM EDT Wed Jun 9 2021
DEZ001-091800-
New Castle-
135 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE COUNTY...
At 134 PM EDT, a strong thunderstorm was located over Stanton, or
near Newark, moving southeast at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wilmington, Newark, Elsmere, New Castle, Newport, Stanton, North
Star, Wilmington Manor, Pike Creek, Hockessin, Greenville, Brookside
and Edgemoor.
This includes Interstate 95 in Delaware between mile markers 6 and
15.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3973 7578 3973 7577 3974 7577 3979 7572
3974 7547 3963 7559 3969 7579 3972 7579
TIME...MOT...LOC 1734Z 293DEG 8KT 3971 7565
Gorse